Alert archive / West Virginia / Tornado Warnings in 2009

Tornado Warning 8, NWS Charleston, WV

October 9, 2009Meigs County, Ohio; 4 counties in West Virginia

NWS Charleston, WV issued this tornado warning at Oct 9, 2009, 4:14 PM EDT for Meigs County, Ohio; 4 counties in West Virginia. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 9, 2009, 4:14 PM EDT (20:14 UTC)
Expired
Oct 9, 2009, 4:45 PM EDT
In force
31 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon

Counties Meigs County, OH, Jackson County, WV, Mason County, WV, Roane County, WV, Wood County, WV

The radar

The Charleston,WV radar (KRLX), 74 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.2 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2009-10-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2009-10-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -154 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
815 m above ground
0-6 km bulk shear
80 kt
0-1 km storm-relative helicity
-154 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS51 KRLX 092014
TORRLX
OHC105-WVC035-053-087-107-092045-
/O.NEW.KRLX.TO.W.0008.091009T2014Z-091009T2045Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
414 PM EDT FRI OCT 9 2009

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHERN JACKSON COUNTY IN WEST VIRGINIA...
  THIS INCLUDES THE CITY OF RIPLEY...
  NORTHEASTERN MASON COUNTY IN WEST VIRGINIA...
  NORTHWESTERN ROANE COUNTY IN WEST VIRGINIA...
  SOUTHWESTERN WOOD COUNTY IN WEST VIRGINIA...
  SOUTHEASTERN MEIGS COUNTY IN SOUTHEAST OHIO...
  THIS INCLUDES THE CITY OF RACINE...

* UNTIL 445 PM EDT

* AT 413 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 8 MILES SOUTH OF
  RACINE...MOVING NORTHEAST AT 50 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  RAVENSWOOD AND SANDYVILLE.

THIS WILL IMPACT

I-77 BETWEEN MILE MARKERS 137 AND 159 IN WEST VIRGINIA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS
THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY
ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU
ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO THE
LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS. IF DRIVING...DO
NOT SEEK SHELTER UNDER A HIGHWAY OVERPASS.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

&&

LAT...LON 3904 8157 3903 8159 3902 8155 3898 8153
      3895 8154 3892 8150 3893 8150 3887 8145
      3876 8190 3892 8200 3914 8163
TIME...MOT...LOC 2014Z 246DEG 44KT 3886 8193

$$

21
1 follow-up statement
000 
WWUS51 KRLX 092026
SVSRLX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
426 PM EDT FRI OCT 9 2009

OHC105-WVC035-053-087-107-092045-
/O.CON.KRLX.TO.W.0008.000000T0000Z-091009T2045Z/
MEIGS OH-ROANE WV-MASON WV-JACKSON WV-WOOD WV-
426 PM EDT FRI OCT 9 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 445 PM EDT FOR
SOUTHEASTERN MEIGS COUNTY IN SOUTHEAST OHIO...AND SOUTHWESTERN
WOOD...NORTHERN JACKSON...NORTHEASTERN MASON AND NORTHWESTERN ROANE
COUNTIES IN WEST VIRGINIA...

AT 425 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED NEAR RAVENSWOOD...OR 7
MILES NORTHWEST OF RIPLEY...MOVING NORTHEAST AT 50 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
PORTLAND...SANDYVILLE AND LEROY

THIS WILL IMPACT

I-77 BETWEEN MILE MARKERS 137 AND 159 IN WEST VIRGINIA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM EDT FRIDAY EVENING FOR
CENTRAL KENTUCKY AND SOUTHEAST OHIO AND CENTRAL WEST VIRGINIA.

&&

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3904 8157 3903 8159 3902 8155 3898 8153
      3895 8154 3892 8150 3893 8150 3887 8145
      3876 8190 3892 8200 3914 8163
TIME...MOT...LOC 2026Z 246DEG 44KT 3892 8175

$$

14

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this tornado warning went out at Oct 9, 3:40 PM EDT, 34 minutes earlier.

Area forecast discussion, Oct 9, 3:40 PM EDT, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
340 PM EDT FRI OCT 9 2009

.SYNOPSIS...
STRONG COLD FRONT BRINGS SHOWERS THIS EVENING AND TONIGHT. ISOLATED
THUNDER POSSIBLE. MUCH COOLER OVER THE WEEKEND. COLD FRONT EARLY
NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
WARM SECTOR CLOUDS ARE BREAKING UP...ALLOWING TEMPERATURES TO SPIKE
THIS AFTERNOON. COLD FRONT IS NOW BEGINNING TO MAKE SLOW PROGRESS TO
THE EAST WITH THE LEADING EDGE OF PRECIPITATION ALONG A ZANESVILLE
TO LEXINGTON LINE...CLIPPING THE SOUTHEAST OHIO COUNTIES. WILL ENTER
THE TRI STATE AREA OVER THE NEXT COUPLE HOURS...AND INTO CHARLESTON
THIS EVENING. THREAT OF THUNDER SEEMS TO HAVE DIMINISHED...BUT HAVE
HELD ONTO THIS POTENTIAL IN THE FORECAST GIVEN THE HEATING AND
STRENGTH OF THE SYSTEM. HAVE SEEN THE WINDS STRUGGLE TO GET GOING
SOMEWHAT IN CHARLESTON AND HUNTINGTON GIVEN THE UPGLIDE
NATURE...ALTHOUGH THE STRENGTHENING PRESSURE GRADIENT SHOULD HELP
BUMP UP THESE VELOCITIES AT THE SURFACE.

COLD FRONT PASSES TONIGHT...AND WILL CONTINUE TO CARRY SOME POST
FRONTAL SHOWERS UNTIL MORNING ACROSS THE WEST...AND EARLY AFTERNOON
ACROSS THE EAST. LOW LEVEL MOISTURE WILL KEEP THE CLOUDS FROM
CLEARING QUICKLY DURING THE DAY...BUT SHOULD SEE A MORE RAPID
CLEARING BY SATURDAY NIGHT.

TEMPERATURES WILL STAY MILD THROUGH THIS EVENING...AND WILL COOL IN
ACCORDANCE WITH RAINFALL AND THE ASSOCIATED EVAPORATIVE COOLING.
WITH COLD AIR ADVECTION BEHIND THE FRONT...DAYTIME HIGH TEMPERATURES
WILL STRUGGLE TO CLIMB ABOVE THE OVERNIGHT LOWS.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH TUESDAY/...
MUCH DRIER AND COOLER WEATHER WILL MOVE INTO THE FORECAST AREA
SATURDAY NIGHT AND SUNDAY AS THE COLD FRONT CONTINUES TO SAG SOUTH
OF THE REGION...AND HIGH PRESSURE FROM CANADA BUILDS IN. WITH A
RELATIVELY CLEAR SKY AND LIGHT SURFACE WINDS EXPECTED SATURDAY
NIGHT/SUNDAY MORNING UNDER THE BUILDING HIGH...EXPECTING FOG TO
DEVELOP SATURDAY NIGHT/SUNDAY MORNING...ESPECIALLY IN FAVORED RIVER
VALLEYS.

CLOUDS AND MOISTURE WILL BE ON THE INCREASE SUNDAY NIGHT AS A LOW
PRESSURE SYSTEM BEGINS TO MOVE NORTHEAST THROUGH THE NORTHERN PLAINS
AND EVENTUALLY ACROSS THE GREAT LAKES. GOOD SOUTHERLY FLOW AHEAD OF
THIS SYSTEM WILL CREATE WARM TEMPERATURES FOR MONDAY...WITH MAX
TEMPS RANGING IN THE UPPER 60S TO LOWER 70S SOUTH...AND LOW TO MID
60S NORTH. COLD FRONT ASSOCIATED WITH THIS SYSTEM WILL MOVE THROUGH
THE REGION MONDAY NIGHT/EARLY TUESDAY. HIGH PRESSURE BUILDS IN
BEHIND THE EXITING SYSTEM.

&&

.LONG TERM /WEDNESDAY THROUGH FRIDAY/...
ON WEDNESDAY THE ECMWF AND GFS SHOWED HIGH PRESSURE SYSTEM BUILDING
SOUTHWARD INTO WEDNESDAY WITH LOW PRESSURE TO OUR SOUTH. WHILE BOTH
MODELS SHOW A SIMILAR THEME THE GFS IS MORE AGGRESSIVE AND SHIFTS
LOW PRESSURE MUCH FARTHER FAR SOUTH OF THE AREA. IN DAYS 6-7 THE GFS
AND ECMWF BRING A COLD FRONT INTO THE REGION.

POPS WERE RAISED WEDNESDAY TO BETTER MATCH HPC WITH ONLY MINOR
CHANGES THEREAFTER. HPC WAS USED FOR TEMPS WITH VERY SLIGHT CHANGES
THROUGH THE PERIOD.
&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
WILL GET RID OF THE LAST OF THE LOW LEVEL WIND SHEAR IN BKW AND
CRW THIS EVENING.

SOME ISOLATED CB IS POSSIBLE THIS AFTERNOON AND THIS
EVENING...WHILE THE COLD FRONT STILL LIES OFF TO THE NORTHWEST.
FRONT WILL PROGRESS SOUTHEAST THROUGH THE AREA FROM 21Z TO 06Z.
RAIN COULD BE HEAVY AT TIMES...AND CEILINGS WILL DROP TO LOW END
MVFR...AND VISIBILITIES WILL DROP TO IFR IN THE HEAVIEST RAIN.
POST FRONTAL SHOWERS WILL OCCUR UNTIL 12Z...AND WILL SEE QUICK
DRYING AFTERWARDS. LOW LEVEL CLOUDS SLOWLY BREAK UP AREA WIDE
AFTER 12Z SATURDAY.

AFTER 18Z SATURDAY...
LIFR FOG POSSIBLE SATURDAY NIGHT

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...26/MDP/JMV
NEAR TERM...26
SHORT TERM...SL
LONG TERM...TJT
AVIATION...26
Hazardous weather outlook, Oct 9, 3:39 PM EDT, 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
339 PM EDT FRI OCT 9 2009

OHZ066-067-075-076-083>086-VAZ003-004-WVZ007>011-014>020-026>040-046-
047-101945-
PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON OH-VINTON-MEIGS-GALLIA-
DICKENSON-BUCHANAN-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-PUTNAM-
KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
339 PM EDT FRI OCT 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO...SOUTHWEST
VIRGINIA AND WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS WILL BE POSSIBLE TONIGHT AS A COLD FRONT MOVES
THROUGH THE REGION. SOME STORMS COULD BE SEVERE WITH DAMAGING
WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

KYZ101>103-105-OHZ087-WVZ005-006-013-024-025-101945-
GREENUP-CARTER-BOYD-LAWRENCE KY-LAWRENCE OH-WAYNE-CABELL-LINCOLN-
MINGO-LOGAN-
339 PM EDT FRI OCT 9 2009

...TORNADO WATCH 765 IN EFFECT UNTIL 7 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO AND WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

In the hours before

Special weather statement, Oct 9, 3:49 PM EDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
349 PM EDT FRI OCT 9 2009

KYZ101>103-105-OHZ086-087-WVZ005>007-092015-
BOYD-CABELL-CARTER-GALLIA-GREENUP-LAWRENCE-MASON-WAYNE-
349 PM EDT FRI OCT 9 2009

...STRONG THUNDERSTORMS WILL AFFECT BOYD...CENTRAL GALLIA...EASTERN
CARTER...LAWRENCE...NORTHWESTERN CABELL...NORTHWESTERN LAWRENCE...
NORTHWESTERN WAYNE...SOUTHEASTERN GREENUP AND SOUTHWESTERN MASON
COUNTIES...

AT 342 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES SOUTHEAST OF
RIO GRANDE TO 4 MILES NORTHWEST OF CANNONSBURG TO 5 MILES WEST OF
SANDY HOOK...MOVING SOUTHEAST AT 20 MPH.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE STORMS.

OTHER IMPACTED LOCATIONS INCLUDE BUT ARE NOT LIMITED TO
HOPEWELL...SUMMIT...BUCHANAN
...FALLSBURG...ASHTON...GALLOPOLIS
FERRY...ADAMSVILLE...CENTERVILLE...PRINCESS...MARTHA
...OLDTOWN...DURBIN...COALTON...
WORTHINGTON...WESTWOOD...RUSSELL...GRAYSON LAKE STATE
PARK...GRAYSON...GARNER...FLATWOODS...CATLETTSBURG...
CANNONSBURG...BELLEFONTE...ASHLAND...SOUTH
POINT...PROCTORVILLE...IRONTON...COAL
GROVE...CHESAPEAKE...BURLINGTON...KENOVA AND CEREDO.

THIS WILL IMPACT THE FOLLOWING INTERSTATES

...I-64 BETWEEN MILE MARKERS 167 AND 191 IN KENTUCKY...AND BETWEEN
MILE MARKERS 1 AND 15 IN WEST VIRGINIA.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

12

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 9, 3:55 PM EDTSevere Thunderstorm WarningRLXGallia, Meigs35 min
Oct 9, 4:50 PM EDTSevere Thunderstorm WarningRLXLawrence40 min
Oct 9, 4:38 PM EDTSevere Thunderstorm WarningRLXCalhoun, Doddridge, Gilmer, Jackson, Pleasants, Ritchie and 4 more37 min
Oct 9, 5:30 PM EDTSevere Thunderstorm WarningRLXBoone, Cabell, Kanawha, Lincoln, Logan, Mingo and 2 more30 min

Nearby

Tornado Warnings in West Virginia, 2009Tornado Warnings in Ohio, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.